Comparison Principle for Hamilton-Jacobi-Bellman Equations via a Bootstrapping Procedure

Richard C. Kraaij, Mikola C. Schlottke

Research output: Contribution to journalArticleScientificpeer-review

2 Downloads (Pure)


We study the well-posedness of Hamilton–Jacobi–Bellman equations on subsets of Rd in a context without boundary conditions. The Hamiltonian is given as the supremum over two parts: an internal Hamiltonian depending on an external control variable and a cost functional penalizing the control. The key feature in this paper is that the control function can be unbounded and discontinuous. This way we can treat functionals that appear e.g. in the Donsker–Varadhan theory of large deviations for occupation-time measures. To allow for this flexibility, we assume that the internal Hamiltonian and cost functional have controlled growth, and that they satisfy an equi-continuity estimate uniformly over compact sets in the space of controls. In addition to establishing the comparison principle for the Hamilton–Jacobi–Bellman equation, we also prove existence, the viscosity solution being the value function with exponentially discounted running costs. As an application, we verify the conditions on the internal Hamiltonian and cost functional in two examples.

Original languageEnglish
Article number22
Pages (from-to)1-45
Number of pages45
JournalNonlinear Differential Equations and Applications
Issue number2
Publication statusPublished - 2021


  • Comparison principle
  • Hamilton–Jacobi–Bellman equations
  • Optimal control theory
  • Viscosity solutions

Fingerprint Dive into the research topics of 'Comparison Principle for Hamilton-Jacobi-Bellman Equations via a Bootstrapping Procedure'. Together they form a unique fingerprint.

Cite this